Hail, Lincoln
- When
- June 27, 2:35 PM MST
- Where
- Lincoln County, 1.85 mi ENE of (4cr)corona
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.260, -105.570
A strong back door cold front brought moisture into eastern New Mexico and up against the east slopes of the central mountains. The combination of moisture, lift and instability triggered showers and thunderstorms over the eastern half of the state, with a couple of the storms turning severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong back door cold front brought moisture into eastern New Mexico and up against the east slopes of the central mountains. The combination of moisture, lift and instability triggered showers and thunderstorms over the eastern half of the state, with a couple of the storms turning severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 27, 9:06 AM MST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1006 AM MDT MON JUN 27 2011 .UPDATE... HAVE UPDATED THE PACKAGE TO ADJUST PRECIPITATION CHANCES WITHIN THE WESTERN/CENTRAL PORTIONS OF THE FORECAST AREA BASED ON THE LATEST TRENDS. BACKDOOR COLD FRONT HAS ALREADY INVADED THE KCQC AND MORIARTY AREAS WITH AN ELY WIND GUST OF GREATER THAN 20KTS. WOULD NOT BE SURPRISED IF THE BOUNDARY TRIES TO SQUEEZE INTO THE RIO GRANDE VALLEY BY EARLY AFTERNOON...INCREASING BOUNDARY LAYER MOISTURE. THIS COULD INGITE ISOLATED DRY THUNDERSTORMS FROM THE RIO GRANDE VALLEY TO THE CONTINENTAL DIVIDE...WHERE ERRATIC AND GUSTY DOWNBURST WINDS ARE POSSIBLE. THIS MAY TRANSITION TO A MIX OF WET/DRY CELLS THIS EVENING. HAVE ALSO TRIMMED DRY LIGHTNING THREAT IN THE FAR NORTHWEST ZONES AS MOISTURE WILL BE TOO SCANT TO SUPPORT ANY ACTIVITY IN THIS REGION. SEVERE THREAT REMAINS ON THE ELEVATED SIDE FOR THE ERN SLOPES OF THE CENTRAL MTN CHAIN... GENERALLY FROM VERMEJO PARK-OCATE-LAS VEGAS-CLINES CORNERS AND AREAS FURTHER EAST INTO THE HIGH PLAINS OF NORTHEAST NM. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH A ROGUE LAND SPOUT/TORNADO CAN NOT BE RULED OUT. UPDATED ZFP HAS ALREADY BEEN SHIPPED. DPORTER && .AVIATION UPDATE... A SFC BNDRY ENTERED NE NM EARLY THIS MORNING AND HAS RACED SOUTH TO SET THE STAGE FOR NMRS SHRA/TSRA AFT 21Z FROM THE E SLOPES OF THE SANGRES ESE ACROSS THE NE/EC PLAINS THRU 06Z. EASTERLY WINDS GUSTING TO 25 KTS ARE LIKELY IN THE MID/UPPER RIO GRANDE VALLEY THIS AFTERNOON AS THE BACKDOOR COLD FRONT PUSHES WESTWARD TOWARD THE CONTINENTAL DIVIDE. THE INCREASED LOW LEVEL MOISTURE ON THE EASTERLY SURFACE WINDS WILL FURTHER DESTABILIZE THE ATMOSPHERE FROM THE CONTINENTAL DIVIDE TO THE RIO GRANDE VALLEY...ALLOWING CONVECTIVE DEVELOPMENT OF MAINLY DRY AFTERNOON AND EVENING THUNDERSTORMS WITH THE POTENTIAL FOR STRONG GUSTY ERRATIC DOWNBURST WINDS. THE EASTERLY WINDS WILL LIKELY PERSIST OVERNIGHT WITH OCCASIONAL STRONGER GUSTS INTO THE MID TO UPPER RIO GRANDE VALLEY. SMOKE FROM FIRES OVER NORTH CENTRAL NM WILL ALSO IMPACT VSBYS AROUND LOS ALAMOS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 07 && .PREV DISCUSSION...339 AM MDT MON JUN 27 2011... THE START OF THE WORKWEEK WILL BE AN ACTIVE ONE WITH CNVECTION... WILDFIRES...DRY THUNDER AND A STRONG COLD FRONT TO DEAL WITH. EARLY MORNING 11-3.9 MICRON SATELLITE IMAGERY CONTINUES TO SHOW THE LAS CONCHAS FIRE BURNING HOT AND EXPANDING OVER THE JEMEZ NEAR LOS ALAMOS. THE HOT SPOT AREA HAS BEEN GROWING RATHER RAPIDLY ON SATELLITE IMAGERY FOR THE PAST SEVERAL HOURS AND NEW SPOT FORECAST REQUEST SHOWS IT AT 6000 ACRES AND GROWING. SMOKE PLUME FROM THIS FIRE CONTINUES TO STREAM EAST NORTHEAST ACROSS INTERSTATE 25 AND EAST INTO UNION COUNTY. WILL CONTINUE WITH SMOKE IN THE GRIDS AND ALLOW THE DAY SHIFT TO RE-EVALUATE AROUND MIDDAY. IN THE MEANTIME...A STRONG BACKDOOR COLD FRONT CONTINUES TO RIP SOUTH ACROSS SOUTHEAST COLORADO AND THE OKLAHOMA AND TEXAS PANHANDLES EARLY THIS MORNING. UPSTREAM DEWPOINTS ARE SOARING INTO THE 60S TO NEAR 70 WITH LOW CLOUDS JUST BEHIND THE BOUNDARY. WE EXPECT THIS FRONT TO SURGE SOUTH INTO THE NORTHEAST PLAINS BEFORE SUNRISE AND THEN BANK UP AGAINST THE EAST SLOPES OF THE SANGRES AND CENTRAL HIGHLANDS LATER THIS MORNING. THE FRONT WILL BRING A SIGNIFICANT MOISTURE INCREASE ACROSS THE EAST ALTHOUGH SOME MIXING WILL TAKE PLACE LATER IN THE DAY. THE FRONT WILL PROVIDE ADDED CONVERGENCE AND WHEN COMBINED WITH DAYTIME INSTABILITY/AVAILABLE ENERGY WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE POTENTIAL IS THERE FOR SEVERE THUNDERSTORMS FAVORING THE NORTHEAST WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT. TO THE WEST OF THE CENTRAL MOUNTAIN CHAIN...700-500MB ANALYSIS OF THE GFS INDICATES MID LEVEL MOISTURE ENTERING ONCE AGAIN WITH DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON. MAIN THREATS WILL BE ERRATIC GUSTY WINDS AND DRY LIGHTNING WHICH MAY LEAD TO OR ENHANCE WILDFIRE ACTIVITY. THE COLD FRONT IS EXPECTED TO SURGE THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN LATER THIS EVENING AND OVERNIGHT WITH A MODERATE TO STRONG EAST CANYON WIND EVENT EXPECTED. WINDS WITHIN THE ALBUQUERQUE METRO AREA COULD APPROACH ADVISORY LEVELS AND THE DAY SHIFT WILL NEED TO EVALUATE THIS. MOISTURE WILL PUSH WEST TO THE CONTINENTAL DIVIDE WHICH WILL HOPEFULLY PROVIDE SOME RELIEF FOR FIRE FIGHTING EFFORTS ON THE PACHECO AND LAS CONCHAS FIRES. THE REST OF THE FORECAST PERIOD FROM TUESDAY THROUGH SATURDAY WILL BE DEPENDANT ON THE PLACEMENT OF THE UPPER LEVEL HIGH. IT APPEARS THE HIGH WILL WOBBLE EAST A BIT WHICH WOULD OPEN UP SOME MOISTURE RETURN OVER WESTERN SECTIONS OF THE FORECAST AREA. KEPT POPS SITUATED MAINLY FROM THE CENTRAL MOUNTAINS WEST TO THE ARIZONA STATE LINE. THESE WILL LIKELY NEED TO BE TWEAKED AND TAILORED ON A DAY BY DAY BASIS AS CONFIDENCE ON THE OVERALL PATTERN INCREASES WITH TIME. AS IT STANDS NOW...AT LEAST ISOLATED TO SCATTERED SHOWERS/STORMS LOOK POSSIBLE EACH AFTERNOON AN EVENING. LONG RANGE MODELS CONTINUE THE RIDGE IN THE CENTRAL AND WESTERN NEW MEXICO VICINITY THROUGH EARLY NEXT WEEK. STAY TUNED. KW .AVIATION... A SFC BNDRY ENTERING NE NM EARLY THIS MORNING WILL RACE SOUTH AND SET THE STAGE FOR NMRS SHRA/TSRA AFT 21Z FROM THE E SLOPES OF THE SANGRES ESE ACROSS THE NE/EC PLAINS THRU 06Z. WIND GUSTS BEHIND THE FRONT UP TO 35 KTS ARE POSSIBLE THRU 15Z. AN AREA OF IFR LOW CLOUDS BEHIND THIS BNDRY WILL SLIP SOUTH INTO NE NM AROUND KCAO AND EXPAND WEST TOWARD KRTN THRU 12Z. LOCAL 7.5KM WRF AND RUC13 MODELS SHOW THE BNDRY THRU KTCC AND KCQC BY 18Z WITH PATCHY LOW CLOUDS POSSIBLE BEFORE LATE MORNING HEATING MIXES THE LOW LEVELS. WILL CONSIDER TEMPO FOR LOW CLOUDS AT KTCC ON NEXT TAF ISSUANCE. POTENTIAL FOR SVR STORMS OVER THE NE PLAINS AFT 21Z WITH LARGE HAIL AND GUSTY WINDS TO 50 KTS THE MAIN THREAT. THE BNDRY WILL SLIDE INTO THE RGV AFT 02Z WITH LOCAL GAP WINDS UP TO 35 KTS POSSIBLE AND POTENTIAL FOR AWW AT KABQ. SMOKE FROM FIRES OVER NORTH CENTRAL NM WILL ALSO IMPACT VSBYS FROM AROUND TAOS TO SANTA FE. SUFFICIENT MID LEVEL MOISTURE OVER WESTERN NM WILL ALSO FAVOR LOCALIZED VIRGA SHOWERS WITH GUSTY WINDS...BLDU...AND A FEW LIGHTNING STRIKES AFT 21Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. GUYER .FIRE WEATHER... AN EXTREMELY ACTIVE DAY IS EXPECTED TODAY ACROSS THE AREA. A LOW LEVEL SURFACE FRONT ENTERING THE NE PLAINS AIDED BY DEEP CONVECTION OVER THE CENTRAL PLAINS IS FORCING DEWPOINT VALUES IN THE 60S SOUTH INTO THE AREA. THIS WILL ALLOW MAX TEMPS TO FALL 10 TO 20F BELOW HIGHS SUNDAY WITH MIN RH VALUES IN THE 20S AND 30S OVER MUCH OF THE NE PLAINS. THE POTENTIAL FOR WETTING RAINFALL IS FINALLY IN THE PICTURE FOR AREAS FROM THE E SLOPES OF THE SANGRES EAST SOUTHEAST INTO THE PLAINS. INITIAL DEVELOPMENT OVER THE SANGRES WILL FAVOR SOME DRY LIGHTNING STRIKES WITH SMALL WETTING RAINFALL FOOTPRINTS BEFORE STORMS DEVELOP EAST AND PRODUCE LARGER WETTING FOOTPRINTS. SURFACE WINDS WILL BE LIGHTER THAN SUNDAY OVER WESTERN NM HOWEVER LOCALLY BREEZY/WINDY CONDITIONS WILL STILL DEVELOP OVER THE NORTHERN MTS. MIN RH VALUES IN THE SINGLE DIGITS...ABOVE NORMAL TEMPS...AND STRONG INSTABILITY WILL ALLOW FOR STRONG GROWTH POTENTIAL AGAIN TODAY FOR EXISTING FIRES. TRANSPORT WINDS WILL BE WEAKER AND MORE WEST SOUTHWEST THIS AFTERNOON THAN WESTERLY COMPARED TO SUNDAY. THE OTHER CONCERN WILL BE SUFFICIENT MID LEVEL MOISTURE OVER WESTERN NM WITH STRONG INSTABILITY FAVORING VIRGA SHOWERS WITH DRY LIGHTNING AND GUSTY WINDS. HAVE PLACED ISOLATED COVERAGE FOR DRY LIGHTNING OVER ALL OF WESTERN NM AS WE CANNOT RULE IT OUT ANYWHERE AFTER 3 PM. THE SURFACE BNDRY WILL CONTINUE SHIFTING WEST THRU GAPS IN THE CENTRAL MT CHAIN BTWN 7-9PM PRODUCING LOCALLY GUST EAST AND SOUTHEAST WINDS...RAISING RH VALUES SIGNIFICANTLY DURING THE EVENING HOURS. RECOVERIES TONIGHT WILL BE EXCELLENT OVER A GOOD CHUNK OF THE EAST WITH FAIR TO GOOD VALUES ALONG THE CENTRAL MT CHAIN. LOW/MID LEVEL FLOW WILL CONTINUE TO BACK FROM SOUTHWEST TO MORE SOUTHERLY TUESDAY AND WEDNESDAY AS THE UPPER HIGH SHIFTS EAST. THE MAIN AXIS FOR MID LEVEL MOISTURE AND INSTABILITY WILL AFFECT CENTRAL AND WESTERN NM WITH MORE DRY LIGHTNING POTENTIAL. DAILY SLOSHING OF THE LOW LEVEL MOISTURE WILL ALSO OCCUR OVER E NM. CURRENT GRIDS DEPICT SOME LOCAL CRITICAL FIRE WX CONDITIONS ACROSS EASTERN NM DURING THIS PERIOD FROM LOW LEVEL GRADIENT WINDS HOWEVER WILL HOLD OFF ON WATCH FOR NOW. CONDITIONS LOOK MARGINAL ATTM AND WOULD NOT BE SURPRISED IF TODAYS CONVECTION GREASES THE ENGINE FOR MORE COVERAGE OF DIURNAL STORMS THAN CURRENTLY DEPICTED BY MODELS. A WEAK UPPER LEVEL WAVE WILL SLIDE EAST ACROSS THE CENTRAL ROCKIES THURSDAY ALLOWING FOR STRONGER SW FLOW ALOFT OVER NORTHERN NM. THIS WILL WEAKEN THE UPPER HIGH TO OUR EAST BUT IT JUST REBUILDS OVER THE AREA INTO FRIDAY. EXTENDED GUIDANCE CONTINUES TO BRING AN EASTERLY WAVE/TROPICAL DISTURBANCE TO THE NW ALONG THE TX/MEXICO BORDER WITH A SIGNIFICANT SLUG OF MOISTURE MOVING TOWARD CHIHUAHUA BY THE WEEKEND. GUYER && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 552 AM MDT MON JUN 27 2011 NMZ501>540-281200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 552 AM MDT MON JUN 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS AFTERNOON AND EVENING. THE STORMS WILL FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN...ADJACENT HIGHLANDS AND NORTHEAST PLAINS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE RELEGATED TO THE NORTHEAST WHERE STORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. STORMS THAT DEVELOP TO THE WEST OF THE CENTRAL MOUNTAIN CHAIN WILL BE DRY BUT CAPABLE OF PRODUCING STRONG AND ERRATIC WIND GUSTS WHICH MAY ENHANCE WILDFIRE ACTIVITY. SMOKE FROM THE LAS CONCHAS AND PACHECO FIRES WILL REDUCE VISIBILITIES AND IMPACT AREAS TO THE EAST AND NORTHEAST OF THE FIRE. AN AIR QUALITY ALERT REMAINS IN EFFECT FOR TODAY. FOR TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN CAUSING A MODERATE TO STRONG EAST CANYON WIND EVENT IN THE ALBUQUERQUE METRO AREA. SUSTAINED EASTERLY WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS THE NORTHEAST HIGHLANDS AND PLAINS. CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT LARGE HAIL...DAMAGING WINDS...TORNADOES AND WILDFIRES. VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ABQ. 17
The Holloman AFB radar (KHDX), 141 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A roof was blown off a home on the southwest side of Roswell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304725, 304736, 304738, 304727.